NYU Langone School of Medicine New York, NY, United States
Award: Presidential Poster Award
Kevin Lin, MD1, Valerie Gausman, MD2, Michael Poles, MD, PhD1, Violeta Popov, MD, PhD, FACG1 1NYU Langone School of Medicine, New York, NY; 2NYU Langone Health, New York, NY
Introduction: To date, there have been over 32 million cases of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) in the United States alone. Remdesivir is the only drug approved by the US Food and Drug Administration for the treatment of SARS-CoV-2. Although safety data is limited, hepatotoxicity has been reported in 5-37% with most cases being mild. We present a case of acute liver failure (ALF) from remdesivir, successfully treated with N-acetylcysteine (NAC) infusion.
Case Description/Methods: An 83-year-old obese male with chronic kidney and cardiac disease presented with cough and diarrhea for one week and was diagnosed with SARS-CoV-2. Due to hypoxemia, he was started on remdesivir and dexamethasone on hospital day 1. Compared to normal transaminases on admission, on hospital day 6, the patient had an acute elevation of his aspartate aminotransferase (AST) to 3539, alanine aminotransferase (ALT) to 2246, international normalized ratio (INR) to 4.77 and mild elevations in alkaline phosphatase (ALP) to 207 and total bilirubin to 2.9. This was consistent with a hepatocellular pattern of injury. He concurrently developed altered mental status with no asterixis. Acute viral hepatitis serologies and autoimmune markers were negative and liver ultrasound demonstrated a patent portal vein and normal biliary ducts. Remdesivir and dexamethasone were discontinued. Intravenous vitamin K was administered to reverse his coagulopathy and a 5-day course of NAC was completed. The patient had significant improvement in his mental status, AST, ALT, and INR within 24 hours of NAC initiation, with continued improvement over the next two weeks of hospitalization (Figure 1a,b).
Discussion: Transaminase elevation is a known side effect of remdesivir, and close monitoring of liver tests is recommended. However, ALF is a rare complication with only two other published cases and with no approved therapy. In our case of an elderly gentleman with SARS-CoV-2 who developed ALF with grade 1 encephalopathy 6 days after initiation of remdesivir, the discontinuation of the drug along with NAC treatment was successful in reversing the ALF. Furthermore, this patient’s obesity may have increased his risk of Remdesivir hepatotoxicity through impaired cytochrome P450 metabolism. While seemingly rare, more research on the mechanism and risk profile of remdesivir hepatotoxicity is needed as this drug becomes more commonly used in the treatment of SARS-CoV-2.
Figure: Figure 1: (a)Changes in AST and ALT over the patient’s hospital course. Remdesivir was started on hospital day 1. NAC was started on hospital day 6 and stopped on hospital day 10. Intravenous vitamin K was started on hospital day 6 and stopped on hospital day 8. (b) Changes in INR over the patient’s hospital course.
Disclosures: Kevin Lin indicated no relevant financial relationships. Valerie Gausman indicated no relevant financial relationships. Michael Poles indicated no relevant financial relationships. Violeta Popov: Micro Tech – Grant/Research Support.
Kevin Lin, MD1, Valerie Gausman, MD2, Michael Poles, MD, PhD1, Violeta Popov, MD, PhD, FACG1. P0776 - A Case of Acute Liver Failure Secondary to Remdesivir in the Treatment of SARS-CoV-2, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.